IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this article or follow this journal

Trading Off Tax Distortion and Tax Evasion

  • WOLFRAM F. RICHTER
  • ROBIN W. BOADWAY

Income tax evasion is modeled as a risky activity and integrated into a standard optimal tax problem in which there is a good whose sales are observable. If the penalty for evasion is proportional to the tax evaded (the Yitzhaki scheme), the optimal tax structure is unaffected by evasion. If the penalty is proportional to unreported income (the Allingham-Sandmo scheme), it is efficient to tax both the observable good and income. The cost of the risk of tax evasion is traded off against the distortion from taxing the observable good. For equal penalties, Allingham/Sandmo is more efficient than Yitzhaki. Copyright 2005 Blackwell Publishing Inc..

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.blackwell-synergy.com/doi/abs/10.1111/j.1467-9779.2005.00208.x
File Function: link to full text
Download Restriction: Access to full text is restricted to subscribers.

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by Association for Public Economic Theory in its journal Journal of Public Economic Theory.

Volume (Year): 7 (2005)
Issue (Month): 3 (08)
Pages: 361-381

as
in new window

Handle: RePEc:bla:jpbect:v:7:y:2005:i:3:p:361-381
Contact details of provider: Web page: http://www.blackwellpublishing.com/journal.asp?ref=1097-3923

More information through EDIRC

Order Information: Web: http://www.blackwellpublishing.com/subs.asp?ref=1097-3923

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Sandmo, Agnar, 1974. "A Note on the Structure of Optimal Taxation," American Economic Review, American Economic Association, vol. 64(4), pages 701-06, September.
  2. Mirrlees, James A, 1971. "An Exploration in the Theory of Optimum Income Taxation," Review of Economic Studies, Wiley Blackwell, vol. 38(114), pages 175-208, April.
  3. Cremer, Helmuth & Gahvari, Firouz, 1993. "Tax evasion and optimal commodity taxation," Journal of Public Economics, Elsevier, vol. 50(2), pages 261-275, February.
  4. Chander, Parkash & Wilde, Louis L, 1998. "A General Characterization of Optimal Income Tax Enforcement," Review of Economic Studies, Wiley Blackwell, vol. 65(1), pages 165-83, January.
  5. Atkinson, A. B. & Stiglitz, J. E., 1972. "The structure of indirect taxation and economic efficiency," Journal of Public Economics, Elsevier, vol. 1(1), pages 97-119, April.
  6. Dominik H. Enste & Friedrich Schneider, 2000. "Shadow Economies: Size, Causes, and Consequences," Journal of Economic Literature, American Economic Association, vol. 38(1), pages 77-114, March.
  7. Atkinson, A. B. & Stiglitz, J. E., 1976. "The design of tax structure: Direct versus indirect taxation," Journal of Public Economics, Elsevier, vol. 6(1-2), pages 55-75.
  8. Frank A. Cowell, 1990. "Cheating the Government: The Economics of Evasion," MIT Press Books, The MIT Press, edition 1, volume 1, number 0262532484, June.
  9. Robin Boadway & Motohiro Sato, 2000. "The Optimality of Punishing Only the Innocent: The Case of Tax Evasion," International Tax and Public Finance, Springer, vol. 7(6), pages 641-664, December.
  10. Cremer, Helmuth & Gahvari, Firouz, 1996. "Tax evasion and the optimum general income tax," Journal of Public Economics, Elsevier, vol. 60(2), pages 235-249, May.
  11. Marhuenda, Francisco & Ortuno-Ortin, Ignacio, 1997. " Tax Enforcement Problems," Scandinavian Journal of Economics, Wiley Blackwell, vol. 99(1), pages 61-72, March.
  12. Allingham, Michael G. & Sandmo, Agnar, 1972. "Income tax evasion: a theoretical analysis," Journal of Public Economics, Elsevier, vol. 1(3-4), pages 323-338, November.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:bla:jpbect:v:7:y:2005:i:3:p:361-381. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing)

or (Christopher F. Baum)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.